Tuesday, September 11, 2012

Setback

I know I have been absent here.  The gap between posts tells the story. When I am silent, I am struggling.  Over the last month I have steadily gone downhill. These last two weeks I have felt as poorly as I felt six months ago.

During this time I have spent a few hours each day in the barn but I have pushed myself to do so. As much as I love the horses and want to be with them my body still fights me. After that short time outside I am done. My body aches and my brain turns to mush. I feel so bad I don't even want to talk and  anyone who knows me knows I am feeling pretty lousy when I have no words. It feels like I am going backwards instead of forward. That possibility really frightens me.

I never imagined when I began my journey with horses my health would be an issue and having it turn into one really caught me off guard. The welfare of my horses has always been forefront in my mind and I measure my progress in what I can do for them. This latest setback matters most in how it relates to them so I need to understand what is behind it and fix it if I can.

I have become used to the ups and downs of my recovery. It seems like a step forward is often followed by two or three backward so the idea of bad days was not alarming to me at first. It was only when those days began to string together into longer and longer stretches and some unusual body aches surfaced that I realized this was not just another episode of me overdoing.

Looking back it started about a month ago. I was experiencing some unusual soreness in my abdomen,  both arms and shoulders, along with some weird little muscles cramps and twinges here and there and my pain levels were escalating.  The most obvous was the tightness in my shoulders and upper arms that soon digressed into sharp twinges if I moved my arms in certain positions. My other symptoms were not nearly as obvious because they mirrored symptoms I have already been experiencing, it was just the level of them that seemed to be building and I was convinced it was caused by me over doing in some way.

I fist noticed the unusual pain in my arms and shoulders a day here and a day there until it finally became a constant aching. The last two weeks I began to experience stabbing pains if I moved my arms anywhere away from my body.  By Saturday I found myself unable to flip an egg in the frying pan. Searing pain shot up my arm, to my shoulder and across my back and I finally realized this was not just a normal part of my recovery process brought on by me pushing myself.

Looking back over the last month for anything different that might have affected me only a couple of things come to mind. One is emotional and something I cannot fix but it still eats at me. The other is a new doctor and new medications so I explored those as a possible explanation for my current condition.

I checked the possible side effects of both medications and found symptoms I am experiencing there. I decided I would quit taking the offending prescription to see if those symptoms subside. Hopefully it will be as simple as that and I will be back on my feet and feeling more normal soon.

While this goes on I can't help but notice the horses are hairing up and the sun setting earlier and earlier each day. There was so much I wanted to do this summer and now it is nearly gone. I wonder what fall has in store for us. I was sure hoping I'd be getting some horses started this year.

19 comments:

  1. Sorry to hear you're not feeling well again. I hope you've been to see a doctor about your symptoms.

    As for the horses, I know it's frustrating, but you can only do what you feel up to. Please take care and consult your doctor.

    ReplyDelete
  2. You poor thing! I can completely relate - I got kicked in the head by a horse six weeks ago and have been taking baby steps forward and was so excited by my progress..

    Then got setback by an infection that really knocked me about... feel like I'm moving forward again at a slowly steady pace..

    I hope the change to what you take sorts things out!!

    ReplyDelete
  3. So Happy to see your post! Prayers for you!

    ReplyDelete
  4. I'm so sorry for all your time lost to that miserable disease and your recovery. You are wise to look at side effects of other drugs as the cause. I hope the solution is simple, so that you can resume moving forward and spend time with your horses.

    ReplyDelete
  5. (((Hugs))) I hope you feel better, day by day!

    ReplyDelete
  6. I'm so sorry to know that you are not feeling well. I abhor pharmaceutical companies who push "medications" on us that are so harmful; they don't care about the side effects, just the money they make off them. Prayers going up for your health.

    ReplyDelete
  7. Oh Mikael, I'm so sorry to read that you've been feeling ill again. I can't imagine how bummed this makes you in regards to the horses. I hope that this Fall and Winter affords you time to rest and gain your strength back so that NEXT summer, you can spend unlimited time with those horses!!!!

    ReplyDelete
  8. Oh MiKael, I was worried when we hadn't heard from you for so long. I sure hope you get feeling better again soon.

    ReplyDelete
  9. I hope you will be back on your feet again soon! I probably never would have thought shooting pains in the extremities would be a side effect of medications, but then there is always the possibility. Good thing you figured it out and stopped taking it.

    I have noticed too the days getting shorter. I wish I were closer and could get a horse or two going for you, even if it were driving. Maybe you could at least go out for a drive... Enjoy life a little from behind one rather than on one?

    ReplyDelete
  10. I wondered, but was hoping it was not a setback. I do hope you get feeling closer to normal again soon. Hopefully it is just the medication. If it is the personal issue I hope it too can be resolved soon, no more "weight" on your shoulders

    ReplyDelete
  11. Mikael, I'm so sorry. Let's hope it is the medication. Get lots of rest. Wishing you a quick recovery.

    ReplyDelete
  12. I am so sorry to hear this! Hope it is just the medication and that you are feeling better real soon!!!

    ReplyDelete
  13. Oh no!! Hope you can figure out what is causeing this setback and you can get it over with. I too notice my ponies hair is getting thicker and days getting shorter :( Always next summer to look forward too.

    ReplyDelete
  14. Mikael,
    Hope they find the problem! I'm just so sorry. Sending you a big hug!

    ReplyDelete
  15. http://usnews.nbcnews.com/_news/2012/09/27/14120365-like-a-puppy-mill-dozens-of-emaciated-horses-rescued-from-washington-farm?lite

    Sound familiar?

    ReplyDelete
    Replies
    1. Unfortunately, yes. This is right down the road from me and I bought one of my broodmares there years ago. I posted about the circumstances she came from in one of my early posts. From this story, it sounds like conditions have gotten worse. It is a sad situation for all involved, the people and the horses.

      Delete
  16. Mikael, Wishing you all the best for a very quick recovery. Sending you hugs.

    ReplyDelete
  17. Replies
    1. I am ok...... just still dealing with the side effects of this medication but it is getting better, just rather slowly.

      Delete